Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jul 22, 2017, 3:07 AM MDT for 5 counties in Montana. It took effect at Jul 22, 2017, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 3:07 AM MDT (09:07 UTC)
- In effect from
- Jul 22, 2017, 6:00 AM MDT
- Expired
- Jul 22, 2017, 9:02 PM MDT
- In force
- 15 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Custer County, MT, Fallon County, MT, Rosebud County, MT, Treasure County, MT
The radar
The Billings radar (KBLX), 226 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3248 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827 WWUS85 KBYZ 220907 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 307 AM MDT Sat Jul 22 2017 MTZ130-132-133-222115- /O.NEW.KBYZ.FW.W.0005.170722T1200Z-170723T0400Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 307 AM MDT Sat Jul 22 2017 ...RED FLAG WARNING IN EFFECT FROM 6 AM THIS MORNING TO 10 PM MDT THIS EVENING... The National Weather Service in Billings has issued a Red Flag Warning...which is in effect from 6 AM this morning to 10 PM MDT this evening. * IMPACTS: Low humidities, hot temperatures, and gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southeast MT Fire Zones...130...132. In Southeast MT and Northwest SD Fire Zone....133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Custer...Fallon...Rosebud...Treasure. * WIND: Northwest 10 to 15 mph with gusts up to 25 mph. * HUMIDITY: As low as 13 percent. * TEMPERATURES: In the low 90s. * TIMING: Relative Humidities are starting off around 20 percent early this morning. Northwest winds are expected to increase this morning and persist through the evening. Winds will taper off after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
2 follow-up statements
066 WWUS85 KBYZ 222108 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 308 PM MDT Sat Jul 22 2017 MTZ130-132-133-230400- /O.CON.KBYZ.FW.W.0005.000000T0000Z-170723T0400Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 308 PM MDT Sat Jul 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * IMPACTS: Low humidities and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southeast MT Fire Zones...130...132. In Southeast MT and Northwest SD Fire Zone....133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Custer...Fallon...Rosebud...Treasure. * WIND: North 5 to 15 mph with gusts up to 25 mph. * HUMIDITY: 10 to 15 percent. * TEMPERATURES: In the lower 80s. * TIMING: Expect conditions to improve this evening with winds tapering off after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
736 WWUS85 KBYZ 230302 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 902 PM MDT Sat Jul 22 2017 MTZ130-132-133-230415- /O.CAN.KBYZ.FW.W.0005.000000T0000Z-170723T0400Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 902 PM MDT Sat Jul 22 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Relative humidity levels have slowly recovered above 20 percent this evening, and surface winds have decreased. Therefore, the Red Flag Warning has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 22, 2:54 AM MDT, 13 minutes earlier.
Area forecast discussion, Jul 22, 2:54 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
254 AM MDT Sat Jul 22 2017
.SHORT TERM...valid for Tdy and Sun...
Hot and dry conditions will persist for the short term period,
with development of upper level ridging over the region.
Winds will be much lighter today over much of the region. Eastern
zones however will see breezy conditions continue today. Fire
weather concerns will therefore be higher in eastern fire zones.
Wind gusts will decrease again overnight.
Sunday will again require attention for fire weather concerns.
High temps and low RH values are expected, but winds may be
tricky. Surface trof may limit winds over much of the region, it
will be a prefrontal day, so will need to take closer look as
situation develops and front approaches. AAG
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Extended forecast remains consistent this morning. Cold front
Monday will usher in more seasonal temperatures and a pattern
more favorable for scattered showers and thunderstorms. This
pattern should last through the week. Latest ensemble forecast
guidance suggests temperatures mainly in the 80s through the
week, with 70s in the foothills and 60s in the mountains.
Precipitable water values climbing above an inch combined with
general upslope winds provide the set up for increased shower and
thunderstorm potential. Still looking at Wednesday as the best
shot at precipitation. Low level easterly flow combines with
southwest flow aloft to provide sufficient shear for a chance of
strong to possibly severe storms through the period as well.
Overall the pattern should be favorable for fire fighting efforts
but additional lightning starts are probable given increased
thunderstorm potential. Chambers
&&
.AVIATION...
VFR conditions will prevail over the next 36 hours. Areas of smoke
will produce local MVFR visibility at times, especially over areas
east of Rosebud county, including KMLS. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 092 061/097 066/088 062/085 064/085 064/089 064/092
0/K 00/U 02/T 22/T 23/T 42/T 22/T
LVM 088 052/095 056/085 055/081 056/078 055/084 055/085
0/K 00/U 02/T 23/T 33/T 32/T 22/T
HDN 094 059/098 063/089 062/088 065/087 063/091 063/092
0/K 00/U 02/T 22/T 24/T 42/T 22/T
MLS 093 062/099 069/090 064/086 066/086 066/090 067/092
0/K 00/U 01/U 11/B 13/T 33/T 21/U
4BQ 092 060/097 067/092 063/087 064/085 063/088 064/090
0/K 00/U 02/T 12/T 34/T 43/T 22/T
BHK 090 056/094 064/091 061/084 061/083 062/087 063/090
0/K 00/U 01/U 11/B 24/T 22/T 22/T
SHR 090 055/095 059/089 059/084 061/082 059/086 059/088
0/K 00/U 12/T 23/T 34/T 42/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from 6 AM this morning to 10 PM
MDT this evening FOR ZONES 130-132-133.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.